Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 3:50 AM CDT for Breckinridge County, Kentucky. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:50 AM CDT (08:50 UTC)
- Expired
- May 15, 2003, 4:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 51 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
188
WUUS53 KLMK 150850
SVRLMK
KYC027-150945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 AM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 445 AM CDT
* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MCQUADY...OR ABOUT 29 MILES SOUTHEAST OF
ROCKPORT...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROFF AROUND 355 AM CDT
HARDINSBURG AROUND 400 AM CDT
HARNED AROUND 405 AM CDT
GARFIELD AROUND 415 AM CDT
CUSTER...WEBSTER...DYER AROUND 420 AM CDT
IRVINGTON AROUND 425 AM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3761 8660 3777 8666 3790 8630 3780 8617
3769 8625
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 10 minutes earlier.
Area forecast discussion, May 15, 3:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 440 AM EDT THU MAY 15 2003 SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING. STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING. WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER DIVERGENCE PROVIDES TRIGGER. MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE DIFFERENCES OCCUR. ...SHORT TERM... AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD BACK OVER FA FRIDAY AND FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND. HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS. LONGER TERM... WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM. .LMK...NONE. SCHOLZ
Hazardous weather outlook, May 14, 8:55 PM CDT, 6 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 955 PM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A WARM FRONT MOVED THROUGH THE OUTLOOK AREA DURING THE EVENING, LEAVING BEHIND A MORE HUMID AND UNSTABLE AIRMASS. THIS ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE, WILL BE ENOUGH TO TRIGGER SOME SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. THE HIGHEST CHANCES FOR STORMS EXIST NORTHWEST OF A BOWLING GREEN TO LEXINGTON LINE. DUE TO RELATIVELY COLD TEMPERATURES ALOFT, LARGE HAIL IS POSSIBLE OUT OF THESE STORMS, ALONG WITH HIGH WIND GUSTS SHOULD THESE STORMS ORGANIZE INTO LINES. REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT ANYTIME THUNDERSTORMS ARE NEARBY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WITH SURFACE LOW PRESSURE IN THE VICINITY, SCATTERED THUNDERSTORMS WILL AGAIN DOT THE AREA THURSDAY, WITH THE POTENTIAL FOR LARGE HAIL AND HIGH WINDS ACROSS THE OUTLOOK AREA, WHERE THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS. UNSETTLED WEATHER WILL RETURN OVER THE WEEKEND, AS ANOTHER LOW PRESSURE SYSTEM HEADS OUR WAY. AS A RESULT, SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THEN. HOWEVER, IT IS TOO SOON TO CONFIDENTLY PREDICT SEVERE THUNDERSTORM POTENTIAL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS, AND LAW ENFORCEMENT OFFICIALS, ARE REQUESTED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:46 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| May 15, 4:45 AM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 30 min |
| May 15, 5:32 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 28 min |
| May 15, 5:44 AM CDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 31 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Taylor | 29 min |
| May 15, 7:09 AM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 36 min |
| May 15, 10:41 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 49 min |
| May 15, 11:00 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 45 min |
| May 15, 11:30 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 45 min |
| May 15, 11:48 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 27 min |
| May 15, 12:16 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 44 min |
| May 15, 12:28 PM CDT | Severe Thunderstorm Warning | LMK | Spencer | 47 min |
| May 15, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| May 15, 1:12 PM CDT | Severe Thunderstorm Warning | LMK | Fayette | 48 min |
| May 15, 1:14 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 31 min |
| May 15, 1:27 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 48 min |
| May 15, 1:46 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 34 min |
| May 15, 2:08 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 37 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.